Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 94, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 27, 2014, 4:56 PM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2014, 4:56 PM EDT (20:56 UTC)
- Expired
- Jul 27, 2014, 6:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:00 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1964 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:41 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 27, 4:41 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 441 PM EDT SUN JUL 27 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 440 PM EDT SUN JUL 27 2014 SEVERE WEATHER EVENT WAS ONGOING DURING THE AFTERNOON. MAIN THREAT HAS BEEN LARGE HAIL...WITH REPORTS UP TO SOFTBALL SIZE SO FAR. MODELS HAVE NOT HANDLED THE CONVECTIVE DEVELOPMENT WELL AT ALL TODAY. HAVE HIGHLIGHTED THE CURRENT RADAR ACTIVITY FOR HIGH POPS...BLENDING TO POPS FOR TONIGHT WHICH ARE HIGHEST IN THE SOUTHEAST...WHERE THE THREAT OF PRECIP PERSISTS THE LONGEST TONIGHT BEFORE STABILIZATION TAKES PLACE FROM NW TO SE. SEVERE WX THREAT WILL PERSIST INTO THIS EVENING...WITH STRONG INSTABILITY AND AMPLE SHEAR. THE SHEAR WILL BECOME LESS DIRECTIONAL AND MORE SPEED AS TIME GOES BY. IN ADDITION...VERY DRY AIR WILL BE PRESENT IN THE MID LEVELS. THESE FACTORS WOULD SUGGEST HAIL CONTINUING TO BE THE MOST SIGNIFICANT THREAT. HOWEVER...WITH STORMS BEING MORE SURFACE BASED LATE IN THE DAY NOW...WINDS AND EVEN TORNADOES STILL NEED TO BE CONSIDERED. THE SURFACE COLD FRONT WILL PASS SOUTHEAST OUT OF OUR AREA OVERNIGHT. RESIDUAL LOW LEVEL MOISTURE WILL STILL BE GETTING SCOURED AWAY ON MONDAY. FORECAST SOUNDINGS WOULD STILL ALLOW FOR SOME SHOWERS TO POP UP ON MONDAY AFTERNOON AND INTO THE EVENING. THIS WOULD BE MORE PROBABLE IN THE NE PART OF THE AREA WHERE MID LEVEL TEMPS WILL BE COOLEST. MID LEVEL TEMPS MAY PREVENT ANY PRECIP IN OUR FAR SW...AND WILL LIKELY PREVENT THUNDER ELSEWHERE. ANY PRECIP WILL DIE OUT MONDAY NIGHT AS HEATING IS LOST AND THE MID LEVEL CAP STRENGTHENS. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 256 PM EDT SUN JUL 27 2014 THE MODELS START OUT IN VERY GOOD AGREEMENT WITH AN UPPER LOW OVER HUDSON BAY WITH AN UPPER TROUGH EXTENDING SOUTH ACROSS WEST VIRGINIA TO FLORIDA. THERE IS AN UPPER HIGH CENTER OVER WEST TEXAS WITH AN UPPER RIDGE EXTENDING INTO ALBERTA. AT THE SURFACE...THE BACK END OF THE PREVIOUS SYSTEM WILL ALREADY BE THROUGH THE AREA. THE UPPER LOW WILL STAY QUASI STATIONARY AND WITH TIME THE UPPER TROUGH RETROGRADES A LITTLE TO THE WEST. THIS TYPE OF PATTERN IS CONDUCIVE FOR MCS DEVELOPMENT TO POSSIBLY THEN MOVE ACROSS THE AREA AS SHORT WAVES MOVE DOWN THE BACK SIDE OF THE UPPER TROUGH. WITH THIS UPPER HIGH IN PLACE...THE SEASONABLY COOL WEATHER CONTINUES FOR THE GREAT LAKES AND THE OHIO VALLEY...WHILE IT WILL BE SWELTERING AND DRY OUT WEST. THE MODELS ARE IN GOOD AGREEMENT...SO PRETTY MUCH WENT WITH THE MODEL BLEND AND THEN MADE SOME CORRECTION DUE TO ELEVATION DIFFERENCES. ON THE DAYS THUNDERSTORMS ARE FORECAST...THE STORMS WILL BE MOSTLY DURING THE AFTERNOON AND EARLY EVENING. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 753 AM EDT SUN JUL 27 2014 A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KY...MOVING EAST AND SOUTHEAST. THESE STORMS HAVE SHOWN A DIMINISHING TREND AS THEY HEAD INTO THE JACKSON CWA...BUT SOME LIGHTNING AND LIGHT RAIN SHOWERS ARE STILL PRESENT ACROSS THE SOUTHWEST CWA. EXPECT SOME LIGHT RAIN AND MAYBE A FEW LIGHTNING STRIKES AND RUMBLES OF THUNDER AT THE TAF SITES OVER THE NEXT FEW HOURS. CIGS SEEM TO BE MAINTAINING VFR STATUS /OR BORDERLINE MVFR/...AND RAIN SEEMS TO BE LIGHT ENOUGH THAT LITTLE RESTRICTIONS TO VSBY ARE EXPECTED. MAIN FOCUS FOR TAF PERIOD WILL BE THIS AFTERNOON. MODELS ARE STILL POINTING AT AN EVENT THAT IS RARE FOR EASTERN KY IN JULY. LITTLE CHANGES WERE MADE TO THE 06Z TAFS FOR THIS AFTERNOON AS THEY SEEM TO HAVE A GOOD GENERAL IDEA ON THE POTENTIAL THREATS. EXPECTING MOSTLY MVFR CIGS AND VSBY FOR THE AREA...HOWEVER SOME OF STRONGER STORMS COULD BE CAPABLE OF DROPPING THE VSBY TO AROUND A MILE AND PRODUCE WIND GUSTS OF 40 TO 50 KTS. THERE IS ALSO THE THREAT OF SOME LARGE DAMAGING HAIL WITH ANY THUNDERSTORM THAT DEVELOPS...WHICH WAS INCLUDED IN THE TAFS AS WELL. KEPT THE TEMPO GROUP IN THE TAFS TO REFLECT THE MOST LIKELY TIMES THAT THE STORMS WILL BE IN THE AREA...HOWEVER THUNDERSTORMS ARE POSSIBLE ANYTIME BY LATE THIS MORNING AND THROUGH THIS EVENING. WE WILL CONTINUE TO MONITOR THE DEVELOPING SITUATION AND MAKE UPDATES FOR THE TAF SITES AS NEEDED ONCE STORMS BEGIN INITIATING. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...JJ AVIATION...JMW
Hazardous weather outlook, Jul 27, 4:57 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 457 AM EDT SUN JUL 27 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 457 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THERE IS A HIGH POTENTIAL THAT THESE THUNDERSTORMS WILL BE STRONG TO SEVERE INTO THIS EVENING. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...LOCALIZED FLASH FLOODING...AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING. BETTER CHANCES OF THUNDERSTORMS WILL THEN OVERSPREAD ALL OF EASTERN KY DURING THE DAY ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY OCCURRENCES OF HAIL...DAMAGING WIND GUSTS...AS WELL AS FLASH FLOODING THROUGH THIS EVENING. JMW
In the hours before
Local storm report, Jul 27, 4:31 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
431 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL BEAR BRANCH 37.16N 83.55W
07/27/2014 E4.25 INCH LESLIE KY 911 CALL CENTER
&&
TBREWERLocal storm report, Jul 27, 4:36 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG MOUNT STERLING 38.06N 83.95W
07/27/2014 MONTGOMERY KY 911 CALL CENTER
TREE DOWN NEAR TENNY AVE.
&&
JVMLocal storm report, Jul 27, 4:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
440 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG THOUSANDSTICKS 37.19N 83.43W
07/27/2014 LESLIE KY 911 CALL CENTER
ONE TREE DOWN. POWER LINES DOWN ON RESIDENCE.
&&
JVMLocal storm report, Jul 27, 4:41 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
441 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 SW HYDEN 37.15N 83.39W
07/27/2014 E1.00 INCH LESLIE KY FIRE DEPT/RESCUE
&&
JVMLocal storm report, Jul 27, 4:42 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
442 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG MOZELLE 37.00N 83.40W
07/27/2014 LESLIE KY 911 CALL CENTER
TREES DOWN.
&&
JVMLocal storm report, Jul 27, 4:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL BRONSTON 36.99N 84.62W
07/27/2014 E1.00 INCH PULASKI KY PUBLIC
&&
JVMThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:24 AM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley | 22 min |
| Jul 27, 12:06 PM EDT | Tornado Warning | JKL | Estill, Powell | 24 min |
| Jul 27, 12:13 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Powell, Wolfe | 4 hr |
| Jul 27, 12:24 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Owsley, Powell, Wolfe | 51 min |
| Jul 27, 12:26 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Powell, Wolfe | 23 min |
| Jul 27, 12:38 PM EDT | Tornado Warning | JKL | Estill, Lee | 37 min |
| Jul 27, 12:58 PM EDT | Areal Flood Advisory | JKL | Breathitt | 4 hr |
| Jul 27, 1:03 PM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 4 hr |
| Jul 27, 1:04 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Lee, Magoffin, Owsley, Perry | 41 min |
| Jul 27, 1:14 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery | 46 min |
| Jul 27, 1:24 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Rockcastle | 51 min |
| Jul 27, 1:36 PM EDT | Areal Flood Advisory | JKL | Breathitt, Knott, Perry | 5 hr |
| Jul 27, 1:52 PM EDT | Areal Flood Advisory | JKL | Breathitt, Magoffin, Menifee, Morgan, Wolfe | 4 hr |
| Jul 27, 2:02 PM EDT | Tornado Warning | JKL | Clay, Jackson, Laurel | 28 min |
| Jul 27, 2:03 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Owsley, Rockcastle | 4 hr |
| Jul 27, 2:05 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Menifee, Morgan, Wolfe | 25 min |
| Jul 27, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Letcher, Perry | 52 min |
| Jul 27, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 46 min |
| Jul 27, 2:17 PM EDT | Areal Flood Advisory | JKL | Letcher | 3 hr |
| Jul 27, 2:24 PM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Rockcastle | 4 hr |
| Jul 27, 2:28 PM EDT | Tornado Warning | JKL | Wayne | 32 min |
| Jul 27, 2:30 PM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne, Whitley | 4 hr |
| Jul 27, 2:37 PM EDT | Tornado Warning | JKL | Clay, Jackson, Laurel, Rockcastle | 38 min |
| Jul 27, 2:56 PM EDT | Tornado Warning | JKL | McCreary, Wayne | 49 min |
| Jul 27, 2:59 PM EDT | Flash Flood Warning | JKL | Wayne | 4 hr |
| Jul 27, 3:11 PM EDT | Tornado Warning | JKL | Clay, Jackson, Leslie, Perry | 34 min |
| Jul 27, 3:26 PM EDT | Tornado Warning | JKL | McCreary, Whitley | 31 min |
| Jul 27, 3:28 PM EDT | Areal Flood Advisory | JKL | Clay, Harlan, Leslie, Letcher, Perry | 4 hr |
| Jul 27, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 46 min |
| Jul 27, 3:39 PM EDT | Tornado Warning | JKL | Clay, Leslie | 51 min |
| Jul 27, 3:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 50 min |
| Jul 27, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 42 min |
| Jul 27, 4:05 PM EDT | Tornado Warning | JKL | Clay, Jackson | 25 min |
| Jul 27, 4:11 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher | 49 min |
| Jul 27, 4:15 PM EDT | Tornado Warning | JKL | Harlan, Leslie | 45 min |
| Jul 27, 4:19 PM EDT | Flash Flood Warning | JKL | Clay | 4 hr |
| Jul 27, 4:25 PM EDT | Tornado Warning | JKL | McCreary, Pulaski, Wayne | 35 min |
| Jul 27, 4:30 PM EDT | Tornado Warning | JKL | Clay, Leslie, Perry | 45 min |
| Jul 27, 4:36 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 39 min |
| Jul 27, 4:52 PM EDT | Tornado Warning | JKL | McCreary, Whitley | 38 min |
| Jul 27, 5:05 PM EDT | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 6 hr |
| Jul 27, 5:10 PM EDT | Tornado Warning | JKL | McCreary, Pulaski, Wayne | 35 min |
| Jul 27, 5:12 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Perry | 48 min |
| Jul 27, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Whitley | 41 min |
| Jul 27, 5:34 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Whitley | 3 hr |
| Jul 27, 7:24 PM EDT | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 51 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.